Manhattan Tales: Side Effects, Good And Bad
Published: Oct 24, 2013 2:18 pm
It’s been nearly four years since I was diagnosed with multiple myeloma, and I am only now experiencing my first significant period without chemotherapy.
Six weeks ago I came down with a bout of pneumonia, and my medical team decided that I should take a break from two medicines that I had been taking and that interfered with my white and red blood cell production: Pomalyst (pomalidomide, Imnovid) and cyclophosphamide (Cytoxan).
Although I continue to take dexamethasone (Decadron) twice a week, the break from Pomalyst and cyclophosphamide should allow my blood cell levels to recover before my next regimen begins in November.
These and the other medicines I’ve been treated with in the past have kept multiple myeloma more or less at bay for me. While I have never experienced a complete remission, I have had some periods of a “very good partial remission.”
As a result of my current unexpected break from chemotherapy and its many side effects, I began to think about all the various impacts I’ve experienced from the medicines I’ve been using over the past four years, and the various changes they have made in my daily life.
But before I begin my checklist of side effects, I do want to note on this crisp fall day in Manhattan that, during this break from chemotherapy, I feel terrific! Other than catching a couple of fingertips in a door on Sunday, when I was still groggy after a very deep afternoon nap, I do feel exceptionally well.
Prior to stopping my previous treatment regimen, I hadn’t realized quite how oppressive these regimens were to my mind and my body.
Though I still lack a lot of sensation in my hands and feet, the intensity of the peripheral neuropathy’s general burning sensation on my skin is now much lessened.
I am thinking more clearly, and my sense of balance has improved dramatically – I actually have gotten on a bicycle several times and taken urban rides in the fall weather.
I also have gone on lengthy walks and museum visits with my wife, who was able to schedule a two-week vacation from her job during this brief respite from chemo and the required weekly (and sometimes twice weekly) visits to the hospital for blood tests and other appointments.
The major side effects in my litany of physical ailments are included in many myeloma patients’ lists: peripheral neuropathy from the very beginning from Velcade (bortezomib) and Revlimid (lenalidomide) and, later, Pomalyst; fatigue (though I did come to love my afternoon naps); lowered pulmonary function (but not so dramatic that I had go give up activities – I just had to slow down).
Although the members of my family claim that they did not notice any change in my analytical skills, I definitely felt many periods of confusion and disorganization. My ability to remember names was substantially reduced, but has improved during the past few weeks, so I was comforted to discover that it is not just age related.
One of the more shocking experiences I had in terms of memory loss happened two months ago, while I was in the midst of my “chemo brain” phase.
I picked up a relatively new book in the “to be read” section of our bookshelf, and found that I had read it before – I had taken extensive notes in it and underlined many sections. My complete lack of remembering the book was very distressing, but it was a wonderful read the second time through.
There are other serious drug- and disease-related side effects I experienced. The most serious one is pneumonia, which I’ve had four times, including twice this past winter. It possibly occurred as a side effect of treatment when I was on a clinical trial of a monoclonal antibody. I had another lung infection a few weeks ago, when my white blood cell counts were very low. I know that my lungs are my particular nemesis.
The list of impacts and changes in my life goes on, though I seem to have put some of them behind me, if perhaps only temporarily.
For example, the loss and subsequent recovery of my physical strength during and after my stem cell transplant took many months, though my ability to forget the pain and discomfort I experienced in the hospital has proved useful in getting through it.
I’ve experienced a lot of trouble with sleeping; I’ve gone through periods of very intense cramping in my hands feet; and when I was on much higher doses of dexamethasone than I am on now, I had some periods of intense aggression and anger.
One thing I have learned over time is to never drink caffeinated beverages on days that I take any dexamethasone! The combination of dex and caffeine makes me hyperactive and edgy, and the effects don’t seem to lessen as the day progresses as they normally do with just caffeine.
I need to point out, though, that not all of the side effects of either the medicines or even the disease have been entirely negative.
First, even though I never contemplated retirement at age 63 (my father stopped teaching law at age 80), I have found that writing and extensive reading have somewhat compensated for the sense of self-worth – I sometimes refer to it as the ego satisfaction – that solving analytical problems as a lawyer provided me.
I really enjoyed working on municipal government’s legal issues, which I did both directly as a government lawyer for a little over half of my career, and indirectly when I was in private practice. I also certainly miss the social interactions of work and the appreciation that I got from my colleagues.
But retirement has allowed me to read many more books on history as well as on science and novels that my work schedule never permitted.
In addition, retirement allowed me to develop a passion for swimming — a time-consuming physical activity, which takes me almost two hours to complete including the travel time to and from the pool. As I have written in earlier articles for The Beacon, swimming has proved a wonderful therapy for my neuropathy and my overall sense of well-being.
Third, my profound sense of gratitude and fascination for medical science, which seems to be keeping one step ahead of my version of this disease, has inspired me to learn some rudimentary biology (my only biology course was over 60 years ago when I was in the 9th grade).
While I certainly have not mastered the mechanisms of angiogenesis inhibitors, immunomodulators, proteasome inhibitors, and monoclonal antibodies, which are the exciting new treatments in the current war on this disease, I no longer stumble when pronouncing the words.
I have learned to distinguish the various types of treatments that I have been on, I read with anticipation the latest advances in treatment of this particular variety of cancer, and I remain in awe of what the scientists are doing in their laboratories.
My treatments have also caused me to make regular – frequently weekly — visits to the Mt. Sinai Medical Center in upper Manhattan. The subway takes me to the northern edge of Central Park, where I can take any of several paths through the park to the medical center, which is located nearby. This area of the park is a naturalist’s haven – it is significantly less crowded than the southern end of the park.
I have learned to identify many trees and species of birds that live and migrate through the park. Ailing with a life-threatening disease, with good days along with very bad ones, has developed my awareness of natural beauty.
Last year my wife dropped one of her two three-quarter time jobs. She too has learned a great deal about multiple myeloma and is coping with a husband who is chronically ailing.
I am particularly lucky to have her, a pediatrician, as my own personal health care advocate, as well as someone who refuses to let me slow down too much. We have been fortunate to have been able to take a trip abroad each year since my retirement, and now that it is autumn, we have begun our fall walks to enjoy the changing of the leaves.
Finally, my heightened sense of my own mortality is not something that I have found depressing; rather, I have found it to be stimulating topic for my inner monologue.
So while myeloma is certainly not a blessing, it has provided a path to some enlightenment and to new interests.
Though it is difficult to ignore the fact that I have the disease, this period of relief from the most serious side effects has provided a happy opportunity for distraction from what has become a far too central focus of my life.
Perhaps I can park the bad moments in that corner of my mind where the forgotten names, forgotten books, and forgotten memories reside.
Nevertheless, the challenge of the next treatment regimen does lie before me, and I do await it with some anxiety.
- Guidelines For The Management Of Side Effects In Older Myeloma Patients – Part 1: Velcade-Related Side Effects
- Guidelines For The Management Of Side Effects In Older Myeloma Patients – Part 2: Thalidomide-Related Side Effects
- Guidelines For The Management Of Side Effects In Older Myeloma Patients – Part 3: Revlimid-Related Side Effects
- An Overview Of Myeloma Treatment Options In Europe – Part 4: Management Of Side Effects
- Treating Multiple Myeloma Patients: Optimizing Response While Minimizing Side Effects